Call American Addiction Centers for help today.

(888) 287-0471
Close Main Menu
Main Menu
    Back to Main Menu
    Main Menu

Amytal Overdose Symptoms and Treatment

Table of Contents

Amytal is a drug that belongs to the barbiturates family. Drugs in this family change the way the brain processes information. When you take the medication, it helps you fall asleep at night because it depresses the central nervous system. Those who suffer from anxiety, nervousness or seizures might also take the medication. If you take Amtal, or know someone who does, it’s important to be aware of its effects. When you keep an eye out for any potential Amytal overdose symptoms, you can get help quickly when an overdose occurs.

Why Users Take Barbiturates

projectknow-shutter390364285-blue-pillsSome people misuse or abuse Amytal because they enjoy the feelings associated with the medication. This medication produces effects similar to drinking alcohol. When you take Amytal, you may feel more relaxed and comfortable. Someone who uses Amytal might slur their words, have trouble concentrating or experience reduced motor skills. Others mix Amytal with alcohol or other sedatives because it increases the sedative effect of the medication. There are even some who used the medication to reduce the high feeling associated with stimulants.

Overdose Signs

A user who experiences Amytal overdose symptoms might not realize they have a problem. The common overdose symptoms are similar to the effects of using the medication. The only difference is that the overdose symptoms are extreme versions of what you usually feel. According to the University of Maryland Medical Center, the signs of an overdose on Amytal might include:

  • Sleepiness
  • Coma
  • Trouble concentrating
  • Drifting in and out of consciousness
  • Decrease in motor skills
  • Poor decision making skills
  • Slow movements
  • Reduction in speech speed

The person who overdoses might feel drunk even though the person did not drink. The symptoms of an overdose are similar to how a person feels after having several drinks.

Stomach Pumping

“Pumping the stomach is one way that doctors treat patients who present with Amytal overdose symptoms.”Pumping the stomach is one way that doctors treat patients who present with Amytal overdose symptoms. This process involves a tube that the doctors slides down the throat and into the stomach. The tube attaches to a small pump, which slowly forces the stomach contents out of the body. This lets the doctor remove the drugs from the user’s stomach and intestines.

Treating With Activated Charcoal

Some doctors use activated charcoal as an Amytal overdose treatment instead of the stomach pump. Activated charcoal is less invasive than the stomach pump, but the charcoal still gets rid of the Amytal in the patient’s system. The overdose patient might take the activated charcoal with a liquid laxative, which ensures that the body expels the activated charcoal. The charcoal absorbs the drugs, and it passes the drugs out of the body.

Aftercare

When someone arrives at the hospital suffering signs of an overdose, the doctor should recommend that the patient meet with a psychiatrist. The psychiatrist discusses the situation with the patient, discovering why the overdose occurred. If the patient exhibits signs of an addiction to Amytal, she will meet with a therapist on a regular basis. The therapist might suggest that the patient seek additional help such as drug rehabilitation. Most patients who exhibit Amytal overdose symptoms and have a past history of drug abuse require aftercare that treats the underlying causes of the drug abuse and addiction. This therapy can help you stop using Amytal and other types of drugs.

Where to Turn

After someone you know suffers from an overdose, you might feel overwhelmed by the situation. We provide the support and help that loved ones of addicts need. You can reach us by phone at . Whether you need a private treatment facility for someone with an addiction to barbiturates, or you suffered an overdose yourself, we can help you get the best treatment for your situation.

Did You Know?

  • “Downers,” “reds,” “red birds,” “red devils” and “yellow jackets” are all slang terms or street names for barbiturates.
  • A study by the National Center on Addiction and Substance Abuse at Columbia University found that people who abuse prescription drugs, including Amytal, are more likely to abuse other types of drugs.

Unsure where to start? Take Our Substance Abuse Self-Assessment

Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. This evaluation consists of 11 yes or no questions that are designed to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result. Please be aware that this evaluation is not a substitute for advice from a medical doctor.

Find a rehab center near you

    Related articles

    Reach out to us day or night

    Our supportive admissions navigators are available 24/7 to assist you or your family.

    (888) 287-0471